Colorado, 2023

High Wind in Colorado, April 18, 2023

April 18, 2023 · NWS GJT · 2 events in 2 counties and zones

Gusty southwest winds occurred across western Colorado ahead of a strong cold front. Winds gusted from 40 to 45 mph for the lower elevations with gusts exceeding 55 mph in the mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Gusty southwest winds occurred across western Colorado ahead of a strong cold front. Winds gusted from 40 to 45 mph for the lower elevations with gusts exceeding 55 mph in the mountains. Some gusts met high wind criteria, or were greater than 58 mph in the valleys and greater than 75 mph for the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 18, 1:07 PM MST, 36 minutes earlier.

Area forecast discussion, Apr 18, 1:07 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
207 PM MDT Tue Apr 18 2023

.SHORT TERM...(Tonight through Wednesday night)
Issued at 200 PM MDT Tue Apr 18 2023

There is currently a trough axis tracking over NE UT and NW CO,
and it will continue to move northeastward this evening. The jet
associated with this trough is directly overhead, which is
contributing to strong winds. Gusts over 45 mph will be common
across the western half of the area until shortly after sunset.
Blowing dust can already been seen moving into southeast Utah and
southwest Colorado. Lower visibility due to this dust is possible
especially in the Four Corners region. The trough is pushing a
cold front into the area so showers and storms have started to
develop along that front. The front along with some jet dynamics
will support showers mainly north of I-70 through the overnight
and into tomorrow. The front will likely stall around I-70 and the
bulk of the precip tonight will be north of that. Snow levels
initially at 8 kft are expected to drop tonight either from
wetbulbing and or cold air advection. Therefore the bulk of the
accumulating snow will be in the northern mountains with amounts
generally 1-4 inches. Tomorrow the front gradually pushes
southward through the forecast area. This will allow the precip to
expand into the central mountains. Dry low levels will limit
amounts in the valleys, but the central and northern mountains
may see another few inches through out the day. Highs tomorrow
will be upwards of 30 degrees cooler up north compared to today,
and 15 degrees cooler down south. Winds will still be gusty
through tomorrow evening across the southeast half of the area due
to the advancing front and jet.

.LONG TERM...(Thursday through Tuesday)
Issued at 200 PM MDT Tue Apr 18 2023

By Thursday morning, the trough axis will be to the east of the
Divide as the cutoff low shifts northeast into the Northern Plains,
placing eastern Utah and western Colorado under strong northwest
flow, as the pressure gradient around the large-scale trough remains
tight. Additionally, a 100-120 knot jet will continue to move
through the Northwest flow, continuing to exert its influence over
the area through Friday afternoon. These two factors will combine to
bring breezy conditions to the West Slope through the end of the
week. A few weak shortwave troughs will also be moving through the
flow around the parent trough, bringing periods of increased
precipitation activity to the higher terrain. Fueled by Pacific
moisture, some weak dynamic lift, and good orographics, these
showers will bring an additional 3-6 inches of snow to the northern
and central mountains by Saturday evening, with locally higher
amounts along the spine of the Park Range. And last, but certainly
not least, this system will bring unseasonably cold temperatures to
the region through Saturday. Low temperatures for Thursday and
Friday morning will be running anywhere from 10 to 20 degrees below
normal for mid-April, with all but a few areas in far Southeast Utah
forecast to drop below the freezing point. Lower elevation areas of
Southeast Utah, Central Utah valleys, and the Grand Valley in
Colorado have seen their growing season begin in earnest over the
last few weeks, and therefore the vegetation in these areas are
susceptible to freezing. As such, a Freeze Watch has been issued from
midnight through 10 AM Thursday. It is likely a second watch will be
hoisted with a following forecast package for Friday morning, so
stay tuned. Daytime highs will also be 10-20 degrees below normal
through the end of the week.

By Saturday, the pressure gradient aloft slackens as high pressure
builds into the West Coast. This will bring lighter winds and
increasing Warm Air Advection, leading to a warming trend into early
next week. The next Pacific system moves into the Pacific Northwest
Sunday. By Monday, the influence of this trough looks to bring
increasing chances of shower activity to western Colorado and
eastern Utah.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1134 AM MDT Tue Apr 18 2023

Passing mid-and high-level clouds are moving east of the area at
this hour, bringing mostly clear skies. This will increase mixing
this afternoon, bringing gusty southwest winds down to the
surface. These gusty winds will last into the overnight for most
TAF sites. Light shower activity will begin near daybreak for KHDN
and KASE, as well as lowering cloud bases leading to mountain
obscuration. Overall though, VFR conditions will prevail for the
next 24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MDT this evening for COZ001>003-006>009-
     011-020>022.

     Freeze Watch from late Wednesday night through Thursday morning
     for COZ006-011.

UT...Wind Advisory until 9 PM MDT this evening for UTZ022-024-025-027-
     029.

     Freeze Watch from late Wednesday night through Thursday morning
     for UTZ022-027.

&&

SHORT TERM...KJS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Apr 18, 3:25 AM MST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
425 AM MDT Tue Apr 18 2023

COZ001>014-017>023-UTZ022>025-027>029-191230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
425 AM MDT Tue Apr 18 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight
Strong winds will occur across much of eastern Utah and western
Colorado ahead of a cold front that will move through later today.
Gusty winds of 40 to 50 mph will be common so many Wind Advisories
have been issued. Some accumulating snowfall is also expected with
2 to 4 inches possible, with some higher amounts for the Park
Range in the northern mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Unsettled weather continues with some light showers possible each
day through Friday. High pressure then builds in though some
lingering showers will be possible over the northern mountains.
Much cooler temperatures will finally start warming up heading
into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, Apr 18, 1:28 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
228 PM MDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST 3 N DELTA               38.78N 108.07W
04/18/2023  M47 MPH          DELTA              CO   AWOS

            AWOS STATION KAJZ BLAKE FIELD AIRPORT,
            DELTA.

&&
Local storm report, Apr 18, 1:29 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 PM MDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     NON-TSTM WND GST 10 SW VANCORUM          38.12N 108.71W
04/18/2023  M45 MPH          SAN MIGUEL         CO   MESONET

            MESONET STATION DYNC2 DRY CREEK BASIN.

&&
Local storm report, Apr 18, 1:30 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST 4 NNE POWDERHORN        38.33N 107.09W
04/18/2023  M46 MPH          GUNNISON           CO   MESONET

            MESONET STATION HMEC2 HUNTSMN MESA, POWDRHRN
            3N.

&&
Local storm report, Apr 18, 1:31 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 PM MDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 11 SSE MANILA           40.84N 109.65W
04/18/2023  M46 MPH          DAGGETT            UT   MESONET

            MESONET STATION UTMOP SR-44 AT MP 9 MOOSE
            POND.

&&
Local storm report, Apr 18, 1:32 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     NON-TSTM WND GST 13 NNE MAESER           40.64N 109.49W
04/18/2023  M54 MPH          UINTAH             UT   MESONET

            MESONET STATION UTWPO US-191 AT MP 369 WINDY
            POINT.

&&
Local storm report, Apr 18, 1:34 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
234 PM MDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     NON-TSTM WND GST 4 NE CAMEO              39.20N 108.27W
04/18/2023  M55 MPH          MESA               CO   MESONET

            MESONET STATION CO118 070E051 BEAVER TAIL
            TUNNEL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Roan and Tavaputs Plateaus

When
April 18, 1:43 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

A peak wind gust of 79 MPH was measured by the automated weather station at Douglas Pass.

High Wind, Central Yampa River Basin

When
April 18, 3:30 PM MST to 4:00 PM MST
Where
Central Yampa River Basin forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

A peak wind gust of 69 MPH was measured by the automated weather station at the Meeker Coulter Field Airport with a peak gust of 62 mph occurring at the Craig-Moffat Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081675, 1081674.